Pill Identifier App

New Kidney Disease Can Be Fatal

FRIDAY Oct. 5, 2007 -- Kidney disease patients with a newly identified disease called nephrogenic systemic fibrosis (NSF) are at increased risk of death, U.S. researchers report.

The researchers also concluded that exposure to gadolinium, a contrast agent used in MRI scans, is a significant risk factor for developing NSF, a painful and debilitating condition characterized by a thickening and hardening of the skin. It usually affects the arms and legs but can also affect internal organs. The disease can progress so rapidly that some patients are immobilized and confined to a wheelchair within weeks.

The study, led by Jonathan Kay of Massachusetts General Hospital in Boston, conducted skin examination of 186 kidney dialysis patients.

They found that 25 had skin changes consistent with NSF.

Within two years, 25 of the 186 patients (24 percent) had died. The death rate for those with NSF was 48 percent, compared to 20 percent for patients without the illness.

The researchers also found that 30 percent of patients exposed to gadolinium developed NSF compared to one percent of those who had not been exposed to the contrast agent.

The findings are published in the October issue of the journal Arthritis & Rheumatism.

This is the first study to examine the prevalence of NSF in dialysis patients and the first to quantify the association between NSF and gadolinium exposure. Contrast agents containing gadolinium should only be used with extreme caution in patients with chronic kidney disease, the researchers concluded. If they are exposed to gadolinium, these patients should subsequently receive regular skin examinations.

In an accompanying editorial, experts at Yale University School of Medicine noted that a U.S. federal Public Health Advisory urges caution in the use of MRI scans for kidney disease patients and prompt dialysis for those who've had scans involving gadolinium.

More information

The FDA has more about gadolinium-containing contrast agents.

Posted: October 2007


View comments

Hide
(web4)